Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 337, NWS Dodge City, KS

August 10, 2004Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2004, 10:13 PM CDT for Stanton County, Kansas. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2004, 10:13 PM CDT (03:13 UTC)
Expired
Aug 10, 2004, 11:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 10:25 PM CDTHAIL 0.8810 N Big Bow, KS
Aug 10, 10:25 PM CDTHAIL 0.8810 N Big Bow, KS
Aug 10, 10:25 PM CDTHAIL 0.8810 N Big Bow, KS
Aug 10, 10:30 PM CDTHAIL 0.887 N Big Bow, KS
Aug 10, 10:30 PM CDTHAIL 0.887 N Big Bow, KS
Aug 10, 10:30 PM CDTHAIL 0.887 N Big Bow, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 110313
SVRDDC
KSC187-110400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 PM CDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1100 PM CDT

* AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF BIG BOW...MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN STANTON COUNTY...
  JOHNSON CITY...
  BIG BOW...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3773 10154 3773 10176 3740 10181 3741 10153
$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:25 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 10, 3:25 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT TUE AUG 10 2004

.DISCUSSION...

DAYS 1-2...

THE 12Z UA ANALYSIS SHOWED A LONG WAVE TROUGH OVER THE MIDWEST, WITH
INDIVIDUAL SHORTWAVE TROUGHS MOVING ROTATING AROUND IT. THE SURFACE
FRONT ASSOCIATED WITH THIS TROUGH WAS DRAPED ACROSS NORTHERN KANSAS.
THE OUTFLOW BOUNDARY FROM LAST NIGHT MCS HAD STABILIZED MOST OF
KANSAS PER 18Z DDC SOUNDING. THIS BOUNDARY STRETCHED FROM EHA TO
OKC TO FSM. LOW-LEVEL AIRMASS RECOVERY WAS OCCURRING OVER FAR
WESTERN/SW KS THIS AFTERNOON. WE EXPECT STORMS TO DEVELOP ALONG THE
FRONT RANGE THIS AFTERNOON WITH ELEVATED HEATING, WEAK UPSLOPE FLOW
AND PLENTY OF MOISTURE, AND DEVELOP INTO A CLUSTER. COLD POOL
GENERATION AND SOUTHEASTERLY LOW-LEVEL INFLOW WILL RESULT IN A
FORWARD PROPAGATING MCS INTO SW KS TONIGHT, WHERE 3-HR FLASH FLOOD
GUIDANCE NUMBERS ARE THE LOWEST (1-1.5 INCHES). WILL CARRY 100% POPS
IN THE SW NEAR THE MCS PATH (WITH A FLOOD WATCH), WITH 60S NORTH AND
EAST. RAISED MAXES AGAIN FOR THURSDAY AND FRIDAY AS WE SHOULD NOT BE
SOCKED IN WITH LOW CLOUDS. SO DESPITE COLD ADVECTION, MAXES SHOULD REACH
THE UPPER 70S WED AND NEAR 80 THURSDAY. EVEN THOUGH THE COLD FRONT
WILL BE THROUGH BY THURSDAY, RESIDUAL MOISTURE(DEWPOINTS IN THE 50S)
AND FAIRLY COLD 500MB TEMPS BEHIND DEPARTING COLD TROUGH, MAY RESULT
IN A FEW AFTERNOON SHOWERS/STORMS.

DAYS 3-7...

FORECAST CHALLENGES IN THIS EXTENDED PERIOD CONTINUE TO BE CHANCES
FOR THUNDERSTORMS DURING THE EVENING HOURS ESPECIALLY IN FAR WESTERN
KANSAS. A LARGE TROUGH IS EXPECTED TO BUILD INTO THE CENTRAL PLAINS
WITH COOL HIGH PRESSURE SETTLING IN. UPSLOPE FLOW AND NORTHWEST FLOW
ALOFT COULD BRING CHANCES FOR THUNDERSTORMS ROLLING OUT OF EASTERN
COLORADO ALMOST EVERY NIGHT IN THE FAR WEST SO WILL LEAVE BEST POPS
WEST. TEMPS LOOK TO WARM SLIGHTLY AFTER SATURDAY INTO THE MID AND
UPPER 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 59 77 56 81 /100  20 20 10
GCK 55 76 53 81 /100  20 20 10
EHA 58 76 57 81 /100  20 20 20
LBL 60 76 58 81 /100  20 20 20
HYS 57 77 53 79 / 60  20 00 00
P28 64 78 59 83 /100  30 00 10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH TONIGHT SW COUNTIES
&&

FINCH/KRUSE
Hazardous weather outlook, Aug 10, 4:15 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT TUE AUG 10 2004

KSZ030-031-043>046-061>066-074>081-084>090-111100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
415 PM CDT (315 PM MDT) TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER COLORADO AND THEN
MOVE SOUTHEAST INTO WESTERN KANSAS TONIGHT. LOCALLY HEAVY RAINS,
LARGE HAIL AND GUSTY WINDS AS HIGH AS 60 MPH ARE EXPECTED WITH THE
STRONGEST STORMS. A FLOOD WATCH IS IN EFFECT SOUTH AND WEST OF A LINE
FROM ASHLAND TO HASKELL TO LAKIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED TONIGHT.

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:29 PM CDTSevere Thunderstorm WarningDDCGrant61 min
Aug 10, 10:57 PM CDTSevere Thunderstorm WarningDDCStanton48 min
Aug 10, 11:13 PM CDTSevere Thunderstorm WarningDDCMorton77 min
Aug 10, 11:19 PM CDTSevere Thunderstorm WarningDDCHamilton56 min
Aug 10, 11:25 PM CDTSevere Thunderstorm WarningDDCTrego65 min
Aug 10, 11:36 PM CDTTornado WarningDDCStanton39 min
Aug 10, 11:56 PM CDTSevere Thunderstorm WarningDDCStevens64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.